New Mexico, 2014Drought in New Mexico, February 25 to 28, 2014
February 25 to 28, 2014 · NWS EPZ · 8 events in 8 counties and zones
Another very dry month with many locations not receiving any rain caused drought conditions to worsen across portions of Southwestern and Southern New Mexico.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another very dry month with many locations not receiving any rain caused drought conditions to worsen across portions of Southwestern and Southern New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 25, 2:58 AM MST, 10 hours 2 minutes earlier.
Area forecast discussion, Feb 25, 2:58 AM MST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 AM MST TUE FEB 25 2014
.SYNOPSIS...
PLENTY OF PACIFIC SOURCE MOISTURE WILL STREAM INTO AND OVER THE
BORDERLAND TODAY. DESPITE THE ABUNDANT CLOUD COVER AND REDUCED
SUNSHINE TEMPERATURES WILL REMAIN ABOVE NORMAL...ALTHOUGH A BIT
COOLER. WEAK IMPULSES TRACKING ACROSS LATE THIS AFTERNOON THROUGH
THE OVERNIGHT MAY ALLOW SOME LIGHT SPRINKLES ACROSS THE REGION.
TONIGHT A COLD FRONT WILL TRY TO PUSH IN FROM THE EAST. IT WILL
STRUGGLE TO GET TO THE RIO GRANDE VALLEY THUS MOST AREAS WILL NOT
SEE COOLER WEATHER WEDNESDAY WITH THE EXCEPTION OF EASTERN
LOCATIONS. LIGHT DRIZZLE MAY ACCOMPANY THE FRONT OVER THE EAST
SLOPES OF THE SACRAMENTO MOUNTAINS AND SURROUNDING LOWLANDS OVER
OTERO AND HUDSPETH COUNTIES. THURSDAY WILL BE WINDY AS A MOSTLY
DRY DISTURBANCE PASSES THE REGION. FINALLY...A STRONGER PACIFIC
STORM SYSTEM WILL MOVE INTO THE REGION LATE SATURDAY. SATURDAY
WILL BE WINDY WITH CHANCES OF RAIN MOVING IN FROM THE WEST THROUGH
THE AFTERNOON AND OVERNIGHT PERIODS.
&&
.DISCUSSION...
AN ACTIVE WEATHER PATTERN IS POISED TO KEEP THE SOUTHWEST WEATHER
SCENE INTERESTING THROUGH THE REST OF THE WEEK AND WEEKEND AHEAD.
TODAY A DEEP W/SW TRAJECTORY WILL ALLOW FOR COPIOUS PACIFIC
MOISTURE TO STREAM IN FROM THE WEST. THIS MOISTURE IS PROGED TO
QUICKLY LOWER IN THE ATMOSPHERE FROM ABOVE 20KFT TO BELOW 8KFT MSL
THIS AFTERNOON. ALOFT A NICE 100KT JET MOVES OVER ALONG WITH SOME
PVA. THIS COMBO SHOULD ALLOW FOR SOME VIRGA AND LIGHT SHOWER
DEVELOPMENT AFTER 21Z THIS AFTERNOON THROUGH THE OVERNIGHT HOURS
ESPECIALLY OVER THE BORDER ZONES. THUS HAVE INTRODUCED POPS FOR
THIS SCENARIO. TODAY TEMPS WILL CONTINUE WARMER THAN NORMAL
DESPITE THE CLOUDINESS. THIS SAME CLOUDINESS SHOULD HELP TO KEEP
WINDS DOWN A BIT.
TONIGHT...ON THE HEELS OF THE UPPER DISTURBANCE PASSAGE OVER THE
AREA...WE SEE THE INTRUSION OF A BACKDOOR COLD FRONT INTO THE
EASTERN ZONES. THIS FEATURE WILL NOT MAKE A PARTICULARLY STRONG
PUSH WESTWARD INTO THE CWFA AS THE HIGH PRESSURE BEHIND IT IS NOT
VERY STRONG AND IT'S PUSH IS MORE S AND SE. ALSO WE WILL BE UNDER
A RIDGE ALOFT WITH DEEP W/NW FLOW IN PLACE WORKING AGAINST THE E
PUSH. HOWEVER WE WILL HAVE POP POTENTIAL WITH CLOUDS AND DRIZZLE
OVER THE EAST SLOPES OF THE SACS AND SMALL E PORTIONS OF OTERO/
HUDSPETH COUNTIES. TEMPS LOOK PRETTY WARM AS TEMPS AT ALL LEVELS
FROM SFC TO H750 ARE POSITIVE OVER OUR ZONES ...SO FROZEN/
FREEZING PCPN PROBABILITIES LOOK REMOTE. WILL ALLOW FOR A MIX
ABOVE 8500 FT EL. BUT THOSE TWO ARE REMOTE AND PCPN LOOKS LIGHT.
TEMPS LOOKS FAIRLY STATIC WEST WITH A DROP OF 5 DEGREES EAST.
THURSDAY WE HAVE A PACIFIC SHORTWAVE PASSING TO OUR NORTH TO KICK
UP WINDS INTO THE WINDY CATEGORY. LATEST MODEL OFFERINGS ARE
TRIMMING THE WINDS DOWN A BIT...THUS IT APPEARS WIND SPEEDS WILL
FALL SHORT OF ADVISORY LEVELS. THIS WESTERLY WIND WILL HELP TO
WARM ANY TEMPS COOLED A BIT BY WEDNESDAY'S FRONT.
THE QUASI-ZONAL PATTERN KEEPS PACIFIC SHORTWAVE DISTURBANCES
TRACKING JUST TO OUR NORTH. MODELS WANT TO HINT AT SLIGHT RISK OF
MOUNTAIN ZONE PCPN WITH THESE...BUT MOST AREAS SHOULD STAY DRY AS
THEY PASS NORTH.
SATURDAY WILL BE OUR NEXT WINDY DAY AS A STRONGER PACIFIC STORM
PRESSES INTO THE SOUTHWEST U.S. THIS SYSTEM APPROACHES LATE
SATURDAY AND LOOKS TO GIVE OUR REGION IT'S BEST CHANCES OF RAIN
SATURDAY AFTERNOON THROUGH SUNDAY.
&&
.AVIATION...VALID 25/12Z-26/12Z...
WIDESPREAD MID AND HIGH-LEVEL CLOUD COVER WILL CONTINUE THROUGH THE
PERIOD WITH SKIES FEW-SCT 120-150 AND BKN-OVC 180-220. LIGHT
WESTERLY WINDS THIS AFTERNOON WILL BECOME LIGHT AND VARIABLE LATE
TONIGHT. WESTERLY WINDS A LITTLE STRONGER TUESDAY WITH A FEW GUSTS
20-25 KNOTS POSSIBLE DURING PEAK HEATING.
&&
.FIRE WEATHER...
TEMPERATURES WILL REMAIN ABOUT 10 DEGREES ABOVE SEASONAL TODAY
DESPITE WIDESPREAD HIGH CLOUDS. A BACKDOOR COLD FRONT WILL PUSH IN
FROM THE EAST BY WEDNESDAY MORNING...BRINGING GUSTY WINDS TO WEST-
FACING SLOPES...AND SOME UPSLOPE CLOUDS/FREEZING FOG TO THE
SACRAMENTO MOUNTAINS WHICH WILL BURN OFF BY MIDDAY. A FEW ISOLATED
SHOWERS OR SPRINKLES WILL ALSO BE POSSIBLE IN PARTS OF HUDSPETH
AND EASTERN OTERO COUNTIES.
AN UPPER LEVEL TROUGH MOVING ACROSS THE FOUR CORNERS WILL BRING
WINDY AND WARMER CONDITIONS TO THE AREA ON THURSDAY...WITH
CRITICAL FIRE WX CONDITIONS POSSIBLE ESPECIALLY IN THE LOWLANDS.
ANOTHER STORM SYSTEM WILL BRING WINDY CONDITIONS TO THE AREA
AGAIN ON SATURDAY...FOLLOWED BY THE CHANCE FOR SHOWERS OF RAIN
AND HIGH ELEVATION SNOW. .AVIATION...
&&
.FIRE WEATHER...
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 71 48 70 51 75 / 0 10 10 0 0
SIERRA BLANCA 67 43 63 43 71 / 0 10 10 0 0
LAS CRUCES 68 49 68 45 72 / 10 10 10 0 0
ALAMOGORDO 67 42 63 46 70 / 0 10 10 0 0
CLOUDCROFT 49 29 51 35 52 / 0 10 10 10 10
TRUTH OR CONSEQUENCES 69 46 69 44 71 / 10 10 0 0 0
SILVER CITY 62 42 66 41 64 / 10 10 0 0 10
DEMING 70 44 71 42 73 / 10 10 0 0 0
LORDSBURG 69 42 73 41 73 / 10 10 0 0 0
WEST EL PASO METRO 69 50 69 49 73 / 10 10 10 0 0
DELL CITY 74 38 64 42 75 / 0 10 20 0 0
FORT HANCOCK 74 50 67 47 76 / 0 10 10 0 0
LOMA LINDA 65 38 66 43 69 / 0 10 10 0 0
FABENS 73 47 71 43 77 / 0 10 10 0 0
SANTA TERESA 69 46 70 45 73 / 10 10 10 0 0
WHITE SANDS HQ 68 54 67 44 71 / 0 10 10 0 0
JORNADA RANGE 67 37 67 43 71 / 0 10 10 0 0
HATCH 68 46 70 42 73 / 10 10 0 0 0
COLUMBUS 70 51 73 44 74 / 10 10 0 0 0
OROGRANDE 68 44 66 42 71 / 0 10 10 0 0
MAYHILL 57 29 56 34 62 / 0 20 20 10 10
MESCALERO 55 29 55 31 59 / 0 10 10 10 10
TIMBERON 55 30 54 29 59 / 0 10 10 10 10
WINSTON 62 39 64 35 64 / 10 10 10 0 10
HILLSBORO 65 46 68 44 68 / 10 10 0 0 0
SPACEPORT 68 43 67 41 70 / 0 10 0 0 0
LAKE ROBERTS 62 39 65 38 64 / 10 20 10 0 10
HURLEY 64 41 69 40 68 / 10 10 0 0 0
CLIFF 68 37 72 34 70 / 10 20 0 0 10
MULE CREEK 66 27 68 26 64 / 10 20 0 0 10
FAYWOOD 65 43 68 40 68 / 10 10 0 0 0
ANIMAS 69 43 71 43 73 / 10 10 0 0 0
HACHITA 68 44 72 42 73 / 10 10 0 0 0
ANTELOPE WELLS 68 45 75 46 74 / 10 10 0 0 0
CLOVERDALE 65 44 72 45 71 / 10 10 10 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14-BIRD
Hazardous weather outlook, Feb 25, 6:32 AM MST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
632 AM MST TUE FEB 25 2014
NMZ401>417-TXZ418>424-261345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
632 AM MST TUE FEB 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER TODAY...HOWEVER ABUNDANT TROPICAL MOISTURE
WILL STREAM INTO THE REGION FROM THE WEST OFF THE PACIFIC. THAT
ALONG WITH A JET ALOFT AND A WEAK DISTURBANCE IS LIKELY TO
PRODUCES SOME SPRINKLES AND LIGHT RAIN ACROSS THE SOUTHWEST
PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON THROUGH THE
OVERNIGHT PERIOD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A BACK DOOR COLD FRONT WILL PUSH UP AGAINST THE EASTERN ZONES BY
WEDNESDAY MORNING. LOW CLOUDS AND LIGHT RAIN/DRIZZLE MAY FORM
TONIGHT THROUGH WEDNESDAY BEHIND THE FRONT OVER THE EAST SLOPES
OF THE SACRAMENTO AND GUADALUPE MOUNTAINS AND SURROUNDING LOWLANDS
OF OTERO AND HUDSPETH COUNTIES. THURSDAY WILL BE WINDY ACROSS THE
REGION AS A PACIFIC DISTURBANCE PASSES TO OUR NORTH. MOST OF THE
REGION WILL STAY DRY...BUT SLIGHT CHANCES EXIST FOR LIQUID
PRECIPITATION OVER THE MOUNTAINS. ANOTHER STORM MOVES IN OFF THE
PACIFIC TO ARRIVE ON SATURDAY. THIS WILL AGAIN BRING WINDS UP TO
WINDY LEVELS. SATURDAY AFTERNOON THROUGH SUNDAY THE AREA COULD SEE
ISOLATED TO SCATTERED RAIN WITH SNOW OVER VERY HIGH ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF RAIN AND WIND THROUGH THE PERIOD ARE APPRECIATED.
BIRD
Drought, Upper Gila River Valley
- When
- February 25, 1:00 PM MST to February 28, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone was put into Severe(D2) drought on February 25th. The Cooperative Observer at Gila Hot Springs reported 0.04 inches of precipitation which was 0.84 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- February 25, 1:00 PM MST to February 28, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The zone went from Moderate(D1) drought to Severe(D2) drought on February 25th. The White Signal Cooperative Observer reported 0.71 inches of precipitation which was 0.31 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- February 25, 1:00 PM MST to February 28, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The entire zone was put into Severe(D2) drought on February 25th.
Drought, Uplands of the Bootheel
- When
- February 25, 1:00 PM MST to February 28, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The entire zone was put into Severe(D2) drought on February 25th.
Drought, Southwest Desert/Mimbres Basin
- When
- February 25, 1:00 PM MST to February 28, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The zone went from Moderate(D1) to Severe(D2) drought on February 25th. The Deming ASOS reported no precipitation for the month which was 0.44 inches below normal.
Drought, Northern Dona Ana County
- When
- February 25, 1:00 PM MST to February 28, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The entire zone started out in Moderate(D1) drought, but on February 25th, the southern portion of the zone was placed into Severe(D2) drought. The Cooperative Observer at the Jornada Range reported no precipitation which was 0.38 inches below normal.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- February 25, 1:00 PM MST to February 28, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The zone started out the month in Moderate(D1) drought, but on February 25th, all areas except the southeast were placed in Severe(D2) drought. The Cooperative Observer at New Mexico State University reported no precipitation during the month which was 0.39 inches below normal.
Drought, Southern Tularosa Basin
- When
- February 25, 1:00 PM MST to February 28, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The entire zone start out in Moderate(D1) drought, but the northern portion of the zone was put into Severe(D2) drought on February 25th. There was no precipitation reported by the Orogrande Cooperative Observer which was 0.39 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, February 25, 2014$75,000 · 15 events
- Winter Weather in Ohio, February 25, 2014$20,000 · 1 event
- Drought in Texas, February 25 to 28, 2014$11,000 · 11 events
- Winter Weather in Virginia, February 25, 20145 events
- Winter Weather in Wyoming, February 25, 20145 events
- Winter Weather in Maryland, February 25, 20144 events
- Winter Weather in Maryland, February 25, 20143 events
- Winter Weather in Delaware, February 25, 20142 events
- Hail in Louisiana, February 25, 20140.75 in hail · 2 events
- Winter Weather in District of Columbia, February 25, 20141 event
- Strong Wind in Oregon, February 25, 2014$7,000 · 1 event
- Flood in Kentucky, February 25 to 28, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499827, 499828, 499829, 499830, 499831, 499832, 499833, 499834.